does anyone have any side effects from alendronic acid

i have had pmr since beginning of 2011, was prescribed steroids etc along with alendronic acid. I stopped taking the alendronic acid because it made me dizzy.I stopped taking the alendronic acid because it made me dizzy.However the last time i saw the rheumatologist she insisted i take the alendronic acid which i have been doing for about 3 weeks, ai have now developed pains in my right thigh and sometimes in my right hip. On looking on a website about the stuff i now read that it can cause hip and thigh pain. Has anyone else had experience with this or am i on my own. Wendy

10 Replies

oldestnewest
  • No, you are not on your own, Wendy. I would suggest you search this forum for information and/or check the internet.

    All the bisphosphonate treatments - of which AA is one - caused me unbearable muscle pain (as if I hadn't got enough with PMR) and I was never able to take them.

    Have you had a Dexa scan to inform you/your rheumatologist that AA was actually needed? It seems to be handed out along with the steroids whether you have a reported need for it or not. Since it is now being said that you should stay on it for only 5 years max it seems a bit silly to begin taking it now when in 3 years time you would have a definite need for it but only be able to remain on it for 2 years.

    If you haven't had a Dexa, then I'd suggest you ask for one before you go back on AA.

  • I have just been prescribed this as a result of my DEXA scan results and I am reluctant to take it because I was told it would be for a minimum of 5 years rather than a maximum... Clearly I need to get that double checked...

  • I am due to have a Dexa scan on 23 July but I am not taking anymore AA

  • I had excruciating pain in my hips and could not walk after a few hours of the first dose. My doctor took me off it straight away and said that it does happen with some people. I understand it has a very long half life so some stays in your body for a considerable length of time. The doctor says that there are alternatives but I haven't been given anything else.

  • When I was on alendronic acid the hip and leg pain were a real nuisance,but it wasn't just that,I felt so ill in myself for about four days each week ,I used to dread taking the next dose,I stuck with it for about three months then told my gp that I wasn't going to take it anymore I'd had enough of feeling that way on top of the way I felt with GCA and PMR .He was brilliant about it and put me on Risedronate,have been on that for years now and I personally haven't had any problems on it,ask your docs if you can try it.Good luck hope it suits you as we'll as it suits me.

  • Hi kingharold11. How interesting about Aledronic acid tablets, I was taking it for a long time(years)and over this time my muscles and legs developed muscle pain and now I can't walk at all. So when I see my new Rheumatologist I will ask him if these tablets could have been the cause. I know that they used to upset my stomach and gave me muzzy heads .Its bad enough having to take steroids without any other medication upsetting you. The majority of my pain is my legs , thigh and lower spine. All the best to you and I hope your pain improves trish29

  • The need for bisphosphonates should be decided upon when you have had a Dexa Scan and it shows you need them now. You should always read the side-effects leaflet that comes with any and all prescription drugs and always check compatibility with any new drugs you are prescribed with the Pharmacist. Pharmacists know more about drugs than other Medics.

    AA is not the only bisphosphonate, but if you are taking it get your dentist to check your teeth regularly.

    If you cannot take any of them, there is a yearly injection which can be given. Strontium Relate is the name as far as I remember. The Nat Osteo Society site is worth a look at.

  • I am due to have a scan on 23 July. I always read the side effects leaflet but as far as I am aware nothing about thigh and hip pain was mentioned I only was aware of this from internet sites. I stopped taking AA for about six months because it made me dizzy but the last time I saw the rheuminologist she insisted I take it. Hence pains in thigh muscles and hip.

  • Hi there, I was prescribed AA a year back, never again. I do have Poly, the AA was prescribed for my Crohn's. Within ten minutes of taking one pill I ran to the loo and never got off for three months. On average I was going to the loo 43 times a day with severe diarrhoea, doctors did NOTHING. I have never had any symptoms of Crohn's and still don't to this day, my Crohns was discovered by accident after a routine colonoscopy. So why I was given a drug to combat symptoms of Crohn's when I don't have any is quite baffling.

    The year before that when I was diagnosed with MILD Crohns I was prescribed Azathioprine which made me so ill I was hospitalised, I could actually feel myself slipping away. I don't even remember being admitted. On being discharged I was told to take the drug again which I reluctantly did and nearly ended up in hospital once more. I take nothing now except my steroid for my Poly and am I quite well and cope fine. Leave AA and Aza alone if you can...

  • I was put on Risedronate as 1st line of treatment but rapidly developed severe knee paion and the inability toraise my leg even a short height, for example from the road to the pavement without intense pain. I took myself off them and the paid subsided quite quickly - about a month. I was then put on AA and not only did that pain come back, but also weakness in my legs when my knee has to go beyond 90 degrees. So I'm fine sitting, but not rising off the chair. Fine driving, but not getting out of the car. Fine in bed, but not getting out of it. I'm fine walking, fine sitting on a bus, but very difficult to get off the seat. I have muscle or bone pains in one arm also. The first medic I saw abnout it said "If you're pains and weakness haven't gone in a month it's not Alendronic Acid". how little she knows. 3 weeks after my last tablet it's getting better, slightly. Much easier to get out of bed in the morning, gets worse during the day. i've taken to exercising more by going for walks, and by doing exercises to strebgthen my quad muscles in my legs . I have previous had patellafemory symndome, in one knee and saved the exercise notes from when I saw the phsiotherapist 2 years ago. The problem I have now is in both legs. The previous problem was just with one leg and one knee.

You may also like...